Arkansas, 2008

Lightning Strike in Arkansas, August 23, 2008

August 23, 2008 · NWS TSA · 1 event in 1 county or zone

Lightning damaged equipment in Siloam Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Lightning damaged equipment in Siloam Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 23, 9:52 AM CST, 8 minutes earlier.

Area forecast discussion, Aug 23, 9:52 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1052 AM CDT SAT AUG 23 2008

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORM ARE CONTINUING ACROSS PARTS
OF THE AREA.  EXPECT THEM TO GRADUALLY COME TO AN END.  I SPLIT
THE AFTERNOON IN HALF WITH ONLY SLIGHT CHANCE POPS ACROSS PARTS
OF THE AREA LATE THIS AFTERNOON.

TEMPERATURES ARE PROBLEMATIC.  DEPENDING HOW LONG THE CLOUD
COVER HANGS AROUND THEY MAY NEED TO BE TRIMMED BACK SOME.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...17
LONG TERM....05
Hazardous weather outlook, Aug 23, 8:11 AM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
911 AM CDT SAT AUG 23 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
858 AM CDT SAT AUG 23 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS MORNING.

DANGEROUS HEAT.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...AFTER NOON.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS MORNING.
AN ISOLATED STORM OR TWO WITH STRONG DOWNBURST WINDS WILL BE
POSSIBLE.  THIS MORNINGS STORMS SHOULD DIMINISH WITH TIME.
ISOLATED STORMS MAY OCCUR ACROSS FAR EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS THIS AFTERNOON.

THIS MORNINGS STORMS MAY LIMIT THE HEATING TODAY.  SHOULD
ENOUGH SUNSHINE OCCUR...THE HIGH DEW POINTS ACROSS THE AREA
MAY RESULT IN HEAT INDEXES AROUND 100 IN NORTHEAST OKLAHOMA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A COLD FRONT MAY TRY TO MOVE INTO THE AREA SUNDAY AND MONDAY.
ANOTHER FRONT MAY MOVE INTO THE AREA LATE WEDNESDAY AND
THURSDAY.  THESE FRONTS WILL INCREASE CHANCES OF THUNDERSTORMS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Aug 23, 7:18 AM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
818 AM CDT SAT AUG 23 2008

OKZ061-062-231400-
MAYES OK-ROGERS OK-
818 AM CDT SAT AUG 23 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 900 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN ROGERS AND SOUTHERN MAYES

AT 818 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHWEST OF PRYOR...MOVING SOUTHWEST AT 17 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...INOLA...TIAWAH...PRYOR AND
CHOUTEAU.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

LAT...LON 3627 9512 3608 9542 3608 9550 3616 9562
      3617 9562 3620 9567 3643 9538
TIME...MOT...LOC 1318Z 041DEG 15KT 3630 9537
Local storm report, Aug 23, 7:58 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
858 AM CDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     TSTM WND DMG     CHOUTEAU                36.19N 95.34W
08/23/2008                   MAYES              OK   EMERGENCY MNGR

            TWO POWER POLES SNAPPED, METAL SHEETS TORN OFF OF ROOFS
            ON TWO BUILDINGS.

&&

PBS
Special weather statement, Aug 23, 8:24 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
924 AM CDT SAT AUG 23 2008

OKZ070-071-231515-
MCINTOSH OK-MUSKOGEE OK-
924 AM CDT SAT AUG 23 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1015 AM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     CENTRAL MUSKOGEE

IN SOUTHEAST OKLAHOMA
     MCINTOSH

AT 924 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHWEST OF KEEFETON...MOVING SOUTHWEST AT 31 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...EUFAULA...CHECOTAH...
VIVIAN...STIDHAM...ONAPA...PIERCE...RENTIESVILLE...OKTAHA...KEEFETON
AND SUMMIT.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3574 9541 3563 9524 3524 9557 3524 9560
      3524 9564 3532 9585
TIME...MOT...LOC 1424Z 037DEG 27KT 3561 9539
Local storm report, Aug 23, 8:37 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
937 AM CDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 AM     TSTM WND GST     MUSKOGEE                35.75N 95.37W
08/23/2008  M59 MPH          MUSKOGEE           OK   ASOS

&&

PBS
Local storm report, Aug 23, 9:00 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1000 AM CDT SAT AUG 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     TSTM WND DMG     CHECOTAH                35.47N 95.52W
08/23/2008                   MCINTOSH           OK   TRAINED SPOTTER

            ONE TO FOUR INCH TREE LIMBS DOWN. WIND SPEED ESTIMATED AT
            60 TO 65 MPH.

&&

PBS

The radar

The Tulsa radar (KINX), 93 km away, was scanning. The volume nearest the first event began at 16:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Benton

When
August 23, 10:00 AM CST
Where
Benton County, Siloam Spgs
Property damage
$40,000
Reported by
Newspaper
Coordinates
36.180, -94.530

Lightning struck city hall and damaged computers, radios, and the city's phone system.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134015.